Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Cheyenne, WY

August 6, 2006Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2006, 4:23 PM MDT for Niobrara County, Wyoming. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 4:23 PM MDT (22:23 UTC)
Expired
Aug 6, 2006, 5:30 PM MDT
In force
67 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:49 PM MDTTSTM WND GST 502 S Redbird, WYWIND GUSTS TO 50 MPH...PEA SIZED HAIL AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 062225
SVRCYS
WYC027-062330-
/O.NEW.KCYS.SV.W.0099.060806T2223Z-060806T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 530 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM LOCATED 6 MILES NORTHWEST OF REDBIRD...OR 
  ABOUT 36 MILES NORTH OF LUSK...AND MOVING EAST AT 10 MPH.  THIS
  STORM HAS A HISTORY OF LARGE HAIL...STRONG WIND GUSTS AND VERY
  HEAVY RAIN CAUSING FLOODING.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULE CREEK JUNCTION BY 440 PM MDT...

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR NORTHEAST NIOBRARA
COUNTY UNTIL 6 PM.  THIS WARNING REPLACES THE PREVIOUS WARNING FOR
NORTHERN NIOBRARA COUNTY THAT WAS IN EFFECT UNTIL 430 PM.  

LAT...LON 4316 10452 4313 10407 4343 10407 4343 10449

$$

WEILAND
3 follow-up statements
000 
WWUS55 KCYS 062255
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT SUN AUG 6 2006

WYC027-062330-
/O.CON.KCYS.SV.W.0099.000000T0000Z-060806T2330Z/
NIOBRARA WY-
451 PM MDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED OVER REDBIRD...OR
ABOUT 35 NORTH OF LUSK.  THIS STORM WAS MOVING EAST AT 5 MPH.  AT 
450 PM...VERY HEAVY RAIN...WIND GUSTS TO 50 MPH AND PEA SIZED HAIL 
WAS REPORTED 2 MILES TO THE SOUTH OF REDBIRD.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF MULE CREEK JUNCTION BY 530 PM MDT...

LAT...LON 4316 10452 4313 10407 4343 10407 4343 10449

$$

WEILAND
000 
WWUS55 KCYS 062313
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT SUN AUG 6 2006

WYC027-062330-
/O.CON.KCYS.SV.W.0099.000000T0000Z-060806T2330Z/
NIOBRARA WY-
512 PM MDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT 
FOR NORTHEAST NIOBRARA COUNTY...

AT 511 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED ABOUT 8 MILES SOUTHEAST OF REDBIRD...OR 32
MILES NORTH OF LUSK.  THE THUNDERSTORM HAS WEAKENED SINCE 451 PM
AND WAS NOW MOVING TO THE SOUTHEAST AT 10 MPH.  

LAT...LON 4308 10442 4307 10407 4336 10407 4336 10442

$$

WEILAND
000 
WWUS55 KCYS 062323
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SUN AUG 6 2006

WYC027-062331-
/O.EXP.KCYS.SV.W.0099.000000T0000Z-060806T2330Z/
NIOBRARA WY-
521 PM MDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST NIOBRARA COUNTY EXPIRES 
AT 530 PM MDT...

THE THUNDERSTORM THAT WAS PRODUCING SEVERE WEATHER HAS WEAKENED SINCE
511 PM AND WILL CONTINUE THAT TREND.  THE STORM WAS NO LONGER 
PRODUCING SEVERE WEATHER...SO THE SEVERE THUNDERSTORM WARNING WILL
EXPIRE AT 530 PM.  THE STORM WILL CONTINUE TO MOVE SOUTHEAST AT 10
MPH AS IT WEAKEND.  

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM FOR NORTHEAST
NIOBRARA COUNTY. 

LAT...LON 4308 10442 4307 10407 4336 10407 4336 10442

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:19 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 6, 2:19 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT SUN AUG 6 2006

.SHORT TERM...THROUGH TUESDAY...THERE ARE SCATTERED WEAK
THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON. WE SHOULD SEE A
FEW OF THESE MAKE IT ONTO THE PLAINS...BUT IT LOOKS LIKE COVERAGE
WILL BE LIMITED. FARTHER NORTH THERE IS MORE CAPPING SO HAVE KEPT
HIGHEST EVENING POPS ALONG I-80 CORRIDOR EAST OF CHEYENNE. THE
NAM HINTS AT SOME LOW LEVEL CLOUDS AND FOG FOR LATE TONIGHT IN
THIS SAME AREA...APPARENTLY IN RESPONSE TO MOIST OUTFLOW FROM A
CONVECTIVE COMPLEX IT DEVELOPS IN SOUTHWEST NEBRASKA LATE TONIGHT.
HAVE LEFT THIS OUT OF THE FORECAST FOR NOW. SHOULD SEE LESS
THUNDERSTORM COVERAGE TOMORROW...AND POSSIBLY TOTALLY DRY BY
TUESDAY AS AN UPPER RIDGE STRENGTHENS OVER THE AREA.

.LONG TERM...TUE NIGHT THROUGH SUNDAY. AN UPPER RIDGE OVER THE
CENTRAL PART OF THE U.S. WED WILL GET BEATEN DOWN SOMEWHAT BY AN
UPPER LEVEL SHORTWAVE TROUGH MOVING EAST NORTHEAST PRIMARILY TO
THE NORTH OF THE FORECAST AREA. A SHORTWAVE RIDGE WILL MOVE OVER
THE AREA THU THEN SOUTHWESTERLY FLOW ALOFT WILL PREVAIL FRI AHEAD
OF A SHEARING LONGWAVE TROUGH MOVING FROM THE PACIFIC NORTHWEST TO
THE NORTHERN ROCKIES. THE SOUTHERN PORTION OF THE UPPER TROUGH
WILL MOVE ACROSS THE FORECAST AREA SATURDAY THEN A FLAT UPPER
RIDGE WILL DEVELOP ON SUN. AT THE SURFACE...WILL CARRY LOW POPS
FOR THUNDERSTORMS TUE EVENING BUT AM EXPECTING ANY CONVECTION TO
END BY MIDNIGHT. WED AND THU WILL BOTH BE QUITE WARM WITH A CHANCE
OF AFTERNOON/EVENING STORMS ONLY IN THE HIGHEST MOUNTAINS...AS
OROGRAPHY ASSISTS PARCEL UPLIFT. FRI WILL HAVE SOMEWHAT GREATER
COVERAGE OF LATE DAY CONVECTION AS MID LEVEL MOISTURE IS ADVECTED
OVER THE AREA FROM THE SOUTHWEST...WITH CONCURRENT SURFACE BASED
UPSLOPE WINDS. STILL QUITE WARM SAT AND SUN WITH ONLY A FEW LATE
DAY STORMS OVER THE MOUNTAINS AS DRIER AIR MOVES INTO THE AREA
FROM THE WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...POMEROY
LONG TERM....JR
Hazardous weather outlook, Aug 6, 10:43 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT SUN AUG 6 2006

WYZ061-063-065-071130-
SOUTHWEST CARBON-SNOWY RANGE-LARAMIE VALLEY-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON THEN GRADUALLY END THIS EVENING.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT THE STRONGER STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS FOR
MONDAY. ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE
MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-062-064-066>070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THEN GRADUALLY WEAKEN TO PRIMARILY SHOWERS BY LATE THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS
MAY PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS
OVER THE AREA PRIMARILY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 6, 4:08 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             15 N LANCE CREEK        43.24N 104.64W
08/06/2006  M0.88 INCH       NIOBRARA           WY   PUBLIC

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:30 PM MDTSevere Thunderstorm WarningCYSNiobrara60 min
Aug 6, 3:56 PM MDTFlash Flood WarningCYSNiobrara2 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.